Home » Frequently asked Questions on Health » Do calcium tablets raise kidney stone risk?

Do calcium tablets raise kidney stone risk?

Q: My wife is 40 years old. She was taking calcium tablets every day. One month back she had pain similar to kidney stone pain. She underwent a sonography, but nothing was found. I read somewhere that a kidney stone patient cannot take calcium tablets. Please advise.

A:It is true that sometimes excessive intake of calcium (which usually is few grams / day) may result in deposition of calcium in kidney and may manifest as calcium stone. However, normal kidneys are able to handle such a load by excreting unwanted calcium in the urine. Such a deposition occurs only under certain predisposing conditions. However, if she had pain similar to a kidney stone pain commonly know as renal colic, a negative ultrasound does not exclude the stone. A CT scan with stone protocol is recommended to rule out stone. Also, it is possible that stone may have moved or excreted already. If she is taking only one or two pills of calcium a day, I do not think it increases her stone risk. Quite to the contrary belief, moderate amount of calcium intake is recommended to prevent stone formation in individuals at risk for calcium oxalate stones. Moreover, given her age she is at risk for osteoporosis / osteopaenia (bone loss) and thus should maintain intake of calcium supplements with Vitamin D. If pain recurs, she should undergo complete testing of blood, urine etc.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------